Coming off Bisoprolol

A question here for anyone who has reduced or withdrawn bisoprolol use. I've had AF since 2009 and, in 5 years, the AF episodes increased in frequency from quarterly to weekly and, in the latter stages, sometimes daily. However for over 6 months now, since starting on high concentration probiotics, I have had no episodes of AF at all. When first diagnosed back in 2009 I was put on bisoprolol - 5 mg per day. I'm not convinced it was particularly effective in reducing AF episodes - because it didn't - but I confess, I have become rather attached to the 60 beats a minute heart rate! Nevertheless, in consultation with my GP at the end of last week, it was agreed that I would reduce the bisoprolol to 2.5mg per day.

Well. Last night, my second night following the reduction, I was awakened by strong palpitations and a heart rate up around 100, much higher than my resting rate even before AF came into my life. The beats are all perfectly regular so I'm not back in AF but this is obviously connected to the change in dosage. Palpitations continued through most of the night making it difficult to sleep though it is a little better this morning. What I would like to know is whether this much higher rate is likely to continue - in which case I will probably revert to the higher bisoprolol dosage or whether this is just a 'withdrawal symptom' that will disappear in a few days - in which case I will go 'cold turkey' and stick with it. Obviously I expect there to be an increase in my heart rate with the reduced dosage but not such a significant one.

I know it's a powerful drug and I will see my GP again if it continues but I would appreciate any thoughts from those of you who have been through this.....? Thanks.

Last edited by

7 Replies

  • I wouldn't know but guess that your body has to adjust to coming off something it's been having for some time. I've had to come off other drugs many years ago that I'd been on long-term, and had to wean myself off them very slowly. I've been on Bisoprolol as well, but only for a short time and I just stopped with no effect other than feeling better in my case.


  • Have taken Bisoprolol for 2 years.I had an ablation 16months ago and have recently almost stopped taking Bisoprolol. I was taking 5mgs a day for 18months when like you I had it reduced to 2.5 . For a long while I would have short runs of a fast heart rate but that gradually reduced. I then had it reduced to 1.25 a day ,again I then started to have a few short periods of regular fast heart rate ,which after a few weeks stopped. I then took 1.25 every other day and now at the stage where I just take one if I have a run of fast beats.Therefore I suppose it's a drug that is best weaned off very slowly.

    Wonderful to not be taking anymore ,it lowered my heart rate far to low(in my view) and I was very breathless and tired with it.

    Of course this is how Bisoprolol worked with me ,it might not be the same for you.GoodLuck.


  • Perhaps you could halve some of your 2.5mg tablets , so you can adjust the dose to 3.75mg and try to taper off the drug very slowly.

  • That's exactly what I did yesterday flyfisher - good call, as it seems to have done the trick. Slow withdrawal seems to be the way forward.

  • I came off 5mg Bisoprolol about a month ago, on the advice of my EP, prior to having a 2nd ablation, as I felt the Bisoprolol wasn't really helping and I didn't like the side effects. Almost immediately I went back into AF for several hours, since then I've had fast AF, slow AF and tachycardia, most episodes lasting at least 6 hours but some for much longer. I now know that the Bisoprolol was doing its job in maintaining a regular heart rate and preventing some, but not all, episodes of AF. Don't have any advice for you, but this has been my experience from stopping Bisoprolol.

    Am off to Oxford tomorrow for the ablation, fingers crossed this will have a better outcome than last year, but have to say since listening to all the professionals on Sunday I am much more confident about having it done.

    Anyway, I wish you all the best, it sounds like you have a sympathetic GP and that can be very helpful when trying to make the right choices.

  • HI All

    I know this is an old thread but i thought my experience may help someone. I came off a low dose of 1.25mg after speaking to my cardio as he felt i did not need it due to normal left ventricle sysstolic function and no other problems with my heart after an attack. I came off it slowly by reducing to 0.6 daily for a week then every other day for a week. As this was happening my heart rate was elevated and when i came off completely i started experiencing lots of anxiety and on one night had about 4 episodes of fast heart rate for short periods with each one less intense and a shorter duration. The following day i only had one episode and as i write this it has been calm just a bit of anxiety. Cardio told me this is normal but obviously it is very scary especially as you dont know how fast and how long it will last. Anyway glad im off these as they made me fell tired, gave me really low bp and pulsatile tinitus.

  • Hello, don't know if you're still reading this two years later. Was wondering how you're doing now?

    I was prescribed bisoprolol 5mg after an episode of myocarditis. Doc said I should keep taking it for the long run because my heart rate was so fast (anxiety). After three months, I reduced the dosage to 2.5mg and that's when I started getting palpitations very regularly. Every day maybe for 10 minutes at a time. So I kept getting check ups at the cardiologist and did the works (echo, halter, you name it). Doc reassured me everything is fine. So I concluded the PVC's were a mix of anxiety and reducing the dosage. It's now two years and nine months later and I'm still on the 2.5mg dose. I want to wean off but feel too scared. I've become attached to the bisoprolol and consider it like my safety net.

You may also like...